Alert archive / Wyoming / Winter Storm Warnings in 2009
Winter Storm Warning 12, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Dec 25, 2009, 4:22 AM MST for Converse County, Niobrara County, Wyoming; Dawes County, Sioux County, Nebraska. It took effect at Dec 25, 2009, 5:00 AM MST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2009, 4:22 AM MST (11:22 UTC)
- In effect from
- Dec 25, 2009, 5:00 AM MST
- Expired
- Dec 26, 2009, 4:59 PM MST
- In force
- 36 hr
- Issued by
- NWS Cheyenne, WY
Counties Dawes County, NE, Sioux County, NE, Converse County, WY, Niobrara County, WY
The radar
The Rapid City radar (KUDX), 184 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 11.4 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2021 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Dec 25, 3:42 AM MST, 40 minutes earlier.
Area forecast discussion, Dec 25, 3:42 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
342 AM MST FRI DEC 25 2009
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...COMPLICATED WEATHER
SITUATION CURRENTLY DEVELOPING OVER THE REGION AND GREAT PLAINS THIS
MORNING...WITH STRONG WINDS...BLOWING SNOW...ACCUMULATING SNOW AND
LOW WIND CHILLS EXPECTED INTO THIS WEEKEND. CURRENT IR SATELLITE
LOOP SHOWS CLOUD TOP ENHANCEMENT DEVELOPING OVER WRN NEBRASKA AND
SOUTHEAST WYOMING AS THE UPPER LEVEL ARCTIC LOW DIVES SOUTH INTO
THE GREAT PLAINS THIS MORNING. THIS LOW WILL MERGE WITH THE UPPER
LEVEL LOW CURRENTLY EJECTING NORTH OVER THE MISSISSIPPI VALLEY...ALONG
WITH A STRONG 988 MB SURFACE LOW. AS THE ARCTIC LOW DIGS SOUTH AND
EAST...MODELS CONTINUE TO SHOW THE STRONG SURFACE LOW RETROGRADE
WESTWARD INTO ERN NEBRASKA AND IOWA AND SNOW DEVELOPING OVER THE
NRN PLAINS...INTO WRN NEBRASKA AND MOST OF SOUTHEAST WYOMING
STARTING THIS MORNING...AND CONTINUING INTO SATURDAY.
WIND...MODELS HAVE CONTINUED TO SHOW STRONG 700MB WINDS IN EXCESS
OF 60 KTS WITH 850 MB WINDS NEAR 40 KTS TODAY IN ADDITION TO THE
STRONG SURFACE PRESSURE GRADIENT BETWEEN THE ARCTIC HIGH IN
MONTANA AND WRN WYOMING AND THE DEEP LOW ACROSS THE GREAT PLAINS.
WINDS HAVE ALREADY INCREASED ACROSS MOST AREAS WITH SUSTAINED
WINDS BETWEEN 20 TO 35 MPH AND GUSTS AS HIGH AS 50 MPH ALREADY.
EXPECT WINDS BETWEEN 25 TO 40 MPH WITH GUSTS UP TO 60 MPH TODAY.
HOWEVER...SINCE BLOWING SNOW...SNOW...AND REDUCED VISIBILITIES
ARE THE PRIMARY TRAVEL CONCERN...DECIDED TO CANCEL THE WIND
ADVISORY OVER THE PANHANDLE OF NEBRASKA...AND ADD THE STRONG WIND
WORDING TO THE WINTER WEATHER ADVISORY.
WIND CHILL...WILL CONTINUE THE WIND CHILL ADV THIS MORNING SINCE
OBS SHOW WIND CHILLS BETWEEN -20 TO -30 DEGREES. WILL ADD THE
WORDING ONCE THE WINTER WEATHER ADVISORY AND WINTER STORM WARNING GO
INTO EFFECT.
SNOW ACCUMULATIONS...MODELS CONTINUE TO SHOW GOOD ISENTROPIC LIFT
OVER WRN NEBRASKA AND SOUTHEAST WYOMING IN NORTH TO NORTHEAST FLOW
IN THE MIDLEVELS. GOOD UPSLOPE FLOW ALSO ALONG THE PINE RIDGE FROM
DOUGLAS TO CHADRON...NRN LARAMIE RANGE...AND THE CHEYENNE RIDGE
TODAY AND TONIGHT. MODELS INDICATE DECENT OMEGA VALUES AROUND 10
UB/S ALONG THE NORTH FACE OF THESE LOCATIONS WITH NEARLY A HALF AN
INCH OF QPF ALONG THE PINE RIDGE...THE NRN LARAMIE RANGE...AND THE
CHEYENNE RIDGE BETWEEN SCOTTSBLUFF AND CHEYENNE. EXPECT 1 TO 3
INCHES OF SNOW ALONG I80 FROM SIDNEY TO RAWLINS...WITH LOCALLY
HIGHER ACCUMULATIONS ACROSS THE HIGHER ELEVATIONS OF THE SRN
LARAMIE RANGE AND NEAR THE SNOWYS. EXPECT 2 TO 5 INCHES IN THE
NORTH PLATTE RIVER VALLEY WITH LOCALLY HIGHER AMOUNTS NEAR 7 INCHES
JUST SOUTH OF TORRINGTON AND SCOTTSBLUFF. THE JACKPOT IS EXPECTED
TO BE THE PINE RIDGE OF NRN NEBRASKA PANHANDLE WESTWARD INTO
NIOBRARA COUNTY...AND THE NRN LARAMIE RANGE WITH FAVORABLE UPSLOPE
FLOW. EXPECT 5 TO 10 INCHES OF SNOW ACROSS
DAWES...SIOUX...NIOBRARA COUNTIES WITH SNOW ACCUMULATIONS AROUND A
FOOT ACROSS THE NRN LARAMIE RANGE IN CONVERSE COUNTY.
THEREFORE...UPGRADED THE WINTER STORM WATCH TO A WARNING IN THESE
LOCATIONS EXCEPT FOR THE NRN LARAMIE RANGE WHICH WILL STILL REACH
HIGHER ELEVATION ADVISORY CRITERIA. MAY NEED TO ADD NORTHERN
CONVERSE COUNTY AS WELL. KEPT ALL OTHER WINTER WEATHER ADVISORIES
FOR SNOW AND BLOWING SNOW...BUT ADDED THE SOUTHERN NEBRASKA
PANHANDLE AND GOSHEN COUNTY IN WYOMING TO THE ADVISORY AS WELL.
EXPECT HAZARDOUS TRAVEL CONDITIONS...WITH NEAR BLIZZARD CONDITIONS
AT TIMES OVER THE NRN NEBRASKA PANHANDLE. WILL HAVE TO KEEP A
CLOSE EYE ON THIS TODAY.
ACTIVITY EXPECTED TO SLOWLY IMPROVE BY SATURDAY AFTERNOON AND
SATURDAY EVENING...WITH MODELS SHOWING THE SURFACE LOW OVER IOWA
FILLING IN AS THE STORM SYSTEM BECOMES VERTICALLY STACKED.
GRADUALLY LOWERED POP FROM WEST TO EAST BY SATURDAY EVENING WITH
SUBSIDING WINDS AND DECREASED SNOWFALL RATES. HOWEVER...LIGHT SNOW
MAY CONTINUE TO FALL ALONG THE PINE RIDGE THROUGH SATURDAY NIGHT
DUE TO FAVORABLE LLVL NORTHERLY FLOW.
.LONG TERM...SUNDAY THROUGH THURSDAY...GFS AND ECMWF ARE SIMILAR
IN THE LONG TERM...BUT LEANED TOWARD THE ECMWF AT THE END OF THE
PERIOD...WHICH HAS CYCLONIC FLOW ALOFT IN RESPONSE TO AN ALBERTA
CLIPPER MOVING ACROSS THE NORTH CENTRAL US. DOWNSLOPE WINDS AND
DRY CONDITIONS WILL OCCUR THROUGH THE EXTENDED PERIOD OUTSIDE OF
THE MOUNTAINS. EAST TO NORTHEAST FLOW WILL BE ALOFT ON SUN WITH AN
UPPER HIGH TO THE NORTH OF THE FORECAST AREA AND THE UPPER LOW
OVER THE GREAT LAKES REGION. THE UPPER HIGH WILL MOVE OVER THE
AREA SUN NIGHT. LOWERED TEMPS SUN NIGHT DUE TO MOSTLY CLEAR
SKIES...LIGHT WINDS AND SURFACE HIGH PRESSURE OVER THE CWA. ON
MON...A WEAK UPPER TROUGH WILL WILL MOVE INTO THE NORTHERN AND
CENTRAL ROCKIES. THE UPPER TROUGH WILL DEEPEN SOMEWHAT MON NIGHT
WITH THE AXIS OVER THE WESTERN PORTION OF THE CWA BY 12Z TUES.
THIS WILL RESULT IN A CHANCE OF SNOW OVER THE MOUNTAINS. THE UPPER
FLOW WILL BECOME NW ON TUES AND WILL CONTINUE THROUGH THURS...AS
THE UPPER TROUGH AXIS MOVES EAST OF THE FORECAST AREA AND AN UPPER
RIDGE BUILDS OFF THE WEST COAST. INTRODUCED A CHANCE OF LIGHT SNOW
ACROSS THE WY PORTION OF THE CWA ON THUR AS A DISTURBANCE IN
CYCLONIC FLOW ALOFT BEGINS TO MOVE ACROSS THE AREA. HIGH
TEMPERATURES WILL BE FROM 5 TO 10 DEGREES BELOW NORMAL SUN THROUGH
WED...AND AROUND NORMAL FOR THUR.
&&
.AVIATION...CONDITIONS WILL CONTINUE TO DETERIORATE THIS MORNING
WITH STRONG GUSTY WINDS...SNOW...AND BLOWING SNOW THROUGH THE DAY
RESULTING IN VIS AROUND 1 MILE AND CIGS BELOW 3K FEET. STRONG
NORTHWEST WINDS BETWEEN 25 TO 40 MPH ARE EXPECTED WITH GUSTS UP TO
60 MPH POSSIBLE. IFR CONDITIONS ARE EXPECTED TO PREVAIL FROM KLAR
EASTWARD INTO THE NEBRASKA PANHANDLE WITH LOW IFR CONDITIONS
PROBABLE AT TIMES. CONDITIONS ARE NOT EXPECTED TO IMPROVE UNTIL
LATE SATURDAY.
&&
.FIRE WEATHER...A STRONG WINTER STORM OVER THE GREAT PLAINS WILL
CONTINUE TO IMPACT THE AREA THROUGH EARLY THIS WEEKEND WITH STRONG
WINDS...SNOW AND BLOWING SNOW. DRIER WEATHER IS EXPECTED NEXT WEEK
WITH COLDER THAN NORMAL TEMPERATURES EXPECTED TO CONTINUE. NO
FIRE WEATHER CONCERNS AT THIS TIME.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WIND CHILL ADVISORY UNTIL 5 AM FRIDAY FOR WYZ102-WYZ108.
WINTER STORM WARNING UNTIL NOON SATURDAY FOR WYZ102.
WINTER WEATHER ADVISORY FROM 8 AM FRIDAY TO NOON SATURDAY FOR
WYZ108.
WINTER WEATHER ADVISORY UNTIL 5 AM SATURDAY FOR WYZ112-WYZ114.
WINTER WEATHER ADVISORY UNTIL 5 AM SATURDAY FOR WYZ101-WYZ103-
WYZ106-WYZ107-WYZ116-WYZ117-WYZ118-WYZ119.
NE...WIND CHILL ADVISORY UNTIL 5 AM FRIDAY FOR NEZ002-NEZ003-NEZ095-
NEZ096.
WINTER STORM WARNING UNTIL NOON SATURDAY FOR NEZ002-NEZ095.
WINTER WEATHER ADVISORY FROM 8 AM FRIDAY TO NOON SATURDAY FOR
NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ096.
&&
SHORT TERM...TJT
LONG TERM/AVIATION...KMDHazardous weather outlook, Dec 24, 3:20 PM MST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 320 PM MST THU DEC 24 2009 NEZ002-003-095-096-WYZ102-108-252230- DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY- GOSHEN COUNTY- 320 PM MST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. .DAY ONE...TONIGHT A WIND CHILL ADVISORY IS IN EFFECT FROM 1100 PM TO 500 AM. A WINTER STORM WATCH BEGINS AT 500 AM. PLEASE SEE PRODUCT WWUS45 FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WATCH IS IN EFFECT UNTIL 500 AM SATURDAY MORNING PLEASE SEE PRODUCT WWUS45 FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL REPORTS WILL BE APPRECIATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ101-103-106-107-116>119-252230- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 320 PM MST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY BEGINS AT 1100 PM. PLEASE SEE PRODUCT WWUS45 FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER WEATHER ADVISORY WILL CONTINUE UNTIL 500 AM SATURDAY. PLEASE SEE PRODUCT WWUS45 FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL REPORTS WILL BE APPRECIATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ019>021-054-055-252230- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- 320 PM MST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT A WIND ADVISORY BEGINS AT 500 AM. PLEASE SEE PRODUCT WWUS75 FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WIND ADVISORY IS IN EFFECT UNTIL 1100 AM SATURDAY. SCATTERED SNOW SHOWERS AND AREAS OF BLOWING SNOW WILL OCCUR FRIDAY AND FRIDAY NIGHT WITH REDUCED VISIBILITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL REPORTS WILL BE APPRECIATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ104-105-109>115-252230- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 320 PM MST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY BEGINS AT 500 AM. PLEASE SEE PRODUCT WWUS45 FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 500 AM SATURDAY. PLEASE SEE PRODUCT WWUS45 FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL REPORTS WILL BE APPRECIATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 1:13 PM MST | Blizzard Warning | CYS | Niobrara | 16 hr |
Nearby
Winter Storm Warnings in Wyoming, 2009Winter Storm Warnings in Nebraska, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.